IJCM  Vol.2 No.5 , November 2011
Trimethoprim-Sulfamethoxazole-Induced Hepatitis in Mixed Connective Tissue Disease
ABSTRACT
Trimethoprim-Sulfamethoxazole (TMP-SMZ) is associated with severe hepatic toxicity or liver failure. We present a case of severe hepatic toxicity for whom TMP-SMZ was prescribed as part of treatment for mixed connective tissue disease (MCTD). TMP-SMZ was used to prevent complications from steroid therapy, but fever and hepatic toxicity developed with repeated TMP-SMZ medication. While the drug lymphocyte stimulation test (DLST) for TMP-SMZ showed negative, the genotype for N-acetyltransferase 2 (NAT2) showed type *6/*7, which is the slow acetylating type for NAT2 activity. This finding for NAT2 genotype and the patient’s clinical history lead us to speculate that her fever and hepatic toxicity were caused by TMP-SMZ.

Cite this paper
nullT. Sugimoto, Y. Nobuhara, S. Kawano and A. Morinobu, "Trimethoprim-Sulfamethoxazole-Induced Hepatitis in Mixed Connective Tissue Disease," International Journal of Clinical Medicine, Vol. 2 No. 5, 2011, pp. 629-632. doi: 10.4236/ijcm.2011.25106.
References
[1]   F. R. Cockerill and R. S. Edson, “Trimethoprim-Sulfame- thoxazole,” Mayo Clinic Proceedings, Vol. 66, No. 12, 1991, pp. 1260-1269.

[2]   S. Sherlock, “The Spectrum of Hepatotoxicity Due to Drugs,” Lancet, Vol. 328, No. 8504, 1986, pp. 440-444. doi:10.1016/S0140-6736(86)92144-6

[3]   T. Vial, M. Biour, J. Descotes and C. Trepo, “Antibiotic- associated Hepatitis: Update from 1990,” Annal Pharmacother, Vol. 31, No. 2. 1997, pp. 204-220.

[4]   H. Jick and L. E. Derby, “A Large Population-Based Follow-up Study of Trimethoprim-Sulfamethoxazole, Trime- thoprim, and Cephalexin for Uncommon Serious Drug Toxicity,” Pharmacotherapy, Vol. 15, No. 4, 1995, pp. 428-432.

[5]   B. Simma, B. Meiste, J. Deutsch, W. Sperl, F. Fend, D. Ofner, R. Margreiter and W. Vogel, “Fulminant Hepatic Failure in a Child as a Potential Adverse Effect of Trime- thoprim-Sulphamethoxazole,” European Journal of Pediatrics, Vol. 154, No. 7, 1995, pp. 530-533. doi:10.1007/BF02074828

[6]   F. Zaman, G. Ye, K. D. Abreo, S. Latif and G. B. Zibari, “Successful Orthotopic Liver Transplantation after Trime- thoprim-Sulfamethoxazole Associated Fulminant Liver Failure,” Clinical Transplantation, Vol. 17, No. 5, 2003, pp. 461-464. doi:10.1034/j.1399-0012.2003.00040.x

[7]   R. Windecker, J. Steffen, I. Cascorbi and P. A. Thürmann, “Co-Trimoxazole-Induced Liver and Renal Failure. Case Report,” European Journal of Clinical Pharmacology, Vol. 56, No. 2, 2000, pp. 191-193. doi:10.1007/s002280050740

[8]   R. R. Mainra and S. E. Card, “Trimethoprim-Sulfameth- Oxazole-Associated Hepatotoxicity-Part of a Hypersensitivity Syndrome,” Canadian Journal of Clinical Pharmacology, Vol. 10, No. 4, 2003, pp. 175-178.

[9]   M. J. Ilario, J. E. Ruiz and C. A. Axiotis, “Acute Fulminant Hepatic Failure in a Woman Treated with Phenytoin and Trimethoprim-Sulfamethoxazole,” Archives of Pathology & Laboratory Medicine, Vol. 124, No. 12, 2000, pp. 1800-1803.

[10]   T. Hofer, E. W. Becker, K. Weigand and P. A. Berg, “Demonstration of Sensitized Lymphocytes to Trime- Thoprim/Sulfamethoxazole and Ofloxacin in a Patient with Cholestatic Hepatitis,” Journal of Hepatology, Vol. 15, No. 1-2, 1992, pp. 262-263. doi:10.1016/0168-8278(92)90045-Q

[11]   S. J. Mu?oz, A. Martinez-Hernandez and W. C. Maddrey, “Intrahepatic Cholestasis and Phospholipidosis Associated with the Use of Trimethoprim-Sulfamethoxazole,” Hepatology, Vol. 12, No. 2, 1990, pp. 342-347. doi:10.1002/hep.1840120223

[12]   E. Zielińska, W. Niewiarowski, J. Bodalski, G. Rebowski, J. Skretkowicz, K. Mianowska and M. Sekulska, “Genotyping of the Arylamine N-Acetyltransferase Polymorphism in the Prediction of Idiosyncratic Reactions to Trimethoprim-Sulfamethoxazole in Infants,” Pharmacy World & Science,Vol. 20, No. 3, 1998, pp. 123-130. doi:10.1023/A:1008664707825

[13]   M. Rychlik-Sych, J. Skretkowicz, B. Gawrońska-Szklarz, W. Górnik, A. Sysa-Jedrzejowska and K. Skretkowicz- Szarmach, “Acetylation Genotype and Phenotype in Patients with Systemic Lupus Erythematosus,” Pharmacological Reports, Vol. 58, No. 1, 2006, pp. 22-29.

[14]   S. Kumagai, F. Komada, T. Kita, A. Morinobu, S. Ozaki, H. Ishida, H. Sano, T. Matsubara and K. Okumura, “N-Acetyltransferase 2 Genotype-Related Efficacy of Sulfasalazine in Patients with Rheumatoid Arthritis,” Pharmaceutical Research, Vol. 21, No. 2, 2004, pp. 324- 329. doi:10.1023/B:PHAM.0000016246.84974.ec

[15]   T. Kita, Y. Tanigawara, S. Chikazawa, H. Hatanaka, T. Sakaeda, F. Komada, S. Iwakawa and K. Okumura, “N- Acetyltransferase2 Genotype Correlated with Isoniazid Acetylation in Japanese Tuberculous Patients,” Biological & Pharmaceutical Bulletin, Vol. 24, No. 5, 2001, pp. 544- 549. doi:10.1248/bpb.24.544

[16]   M. Soejima, T. Sugiura, Y. Kawaguchi, M. Kawamoto, Y. Katsumata, K. Takagi, A. Nakajima, T. Mitamura, A. Mimori, M. Hara and N. Kamatani, “Association of the Diplotype Configuration at the N-Acetyltransferase 2 Gene with Adverse Events with Co-Trimoxazole in Japanese Patients with Systemic Lupus Erythematosus,” Arthritis Research & Therapy, Vol. 9, No. 2, 2007, p. R23. doi:10.1186/ar2134

[17]   K. Okumura, T. Kita, S. Chikazawa, F. Komada, S. Iwakawa and Y. Tanigawara, “Genotyping of N-Acetylation Polymorphism and Correlation with Procainamide Metabolism,” Clinical Pharmacology & Therapeutics, Vol. 61, No. 5, 1997, pp. 509-517. doi:10.1016/S0009-9236(97)90131-4

 
 
Top